Innovations in Incidence Geometry

Projective planes with a transitive automorphism group

Alan R. Camina

Full-text: Open access

Abstract

In this note we prove two theorems which contribute towards the classification of line-transitive designs. A special class of such designs are the projective planes and it is this problem which the paper addresses. There two main results:-

Theorem A: Let G act line-transitively on a projective plane P and let M be a minimal normal subgroup of G. Then M is either abelian or simple or the order of the plane is 3,9,16 or 25.

Theorem B: Let G be a classical simple group which acts line-transitively on a projective plane. Then the rank of G is bounded.

Article information

Source
Innov. Incidence Geom., Volume 1, Number 1 (2005), 191-196.

Dates
Received: 27 August 2004
Accepted: 4 March 2005
First available in Project Euclid: 26 February 2019

Permanent link to this document
https://projecteuclid.org/euclid.iig/1551206821

Digital Object Identifier
doi:10.2140/iig.2005.1.191

Mathematical Reviews number (MathSciNet)
MR2213959

Zentralblatt MATH identifier
1099.51004

Subjects
Primary: 51A35: Non-Desarguesian affine and projective planes
Secondary: 20B25: Finite automorphism groups of algebraic, geometric, or combinatorial structures [See also 05Bxx, 12F10, 20G40, 20H30, 51-XX]

Keywords
projective planes simple groups

Citation

Camina, Alan R. Projective planes with a transitive automorphism group. Innov. Incidence Geom. 1 (2005), no. 1, 191--196. doi:10.2140/iig.2005.1.191. https://projecteuclid.org/euclid.iig/1551206821


Export citation

References

  • A. R. Camina and C. E. Praeger, Line-transitive automorphism groups of linear spaces. Bull. London Math. Soc. 25 (1993), 309–315.
  • A. R. Camina and F. Spiezia, Sporadic groups and automorphisms of linear spaces. J. Combin. Des. 8 (2000), 353–362.
  • A. R. Camina, P. M. Neuman and C. E. Praeger, Alternating groups acting on linear spaces. Proc. London Math Soc 87 (2003), 29–53.
  • P. Dembowski, Finite Geometries, Springer-Verlag, Berlin, 1997. Reprint of the 1968 original.
  • A. Gonçalves and C. Y. Ho, Alternating groups as collineation groups, J. Algebra 225 (2000), 581–601.
  • M. Hall, Jr, The Theory of Groups. The Macmillan Co., New York, N.Y., 1959.
  • C. Hering, On the structure of finite collineation groups of projective planes, Abh. Math. Sem. Univ. Hamburg 49 (1979), 155–182.
  • D. R. Hughes and F. C. Piper, Projective Planes, Graduate Texts in Mathematics, Vol. 6, Springer-Verlag, New York, 1973.
  • W. M. Kantor, Primitive permutation groups of odd degree, and an application to finite projective planes, J. Algebra 106 (1987), 15–45.
  • P. Kleidman and M. Liebeck, The Subgroup Structure of the Finite Classical Groups, Cambridge University Press, Cambridge, 1990.
  • A. R. Prince, Strongly irreducible collineation groups and the Hall-Janko group, Period. Math. Hungar. 23 (1991), 99–104.
  • A. Reifart and G. Stroth, On finite simple groups containing perspectivities, Geom. Dedicata 13 (1982), 7–46.
  • G. Stroth, On Chevalley groups acting on projective planes, J. Algebra 77 (1982), 360–381.
  • A. Wagner, On projective planes transitive on quadrangles, J. London Math. Soc. 33 (1958), 25–33.